Hair (not the Musical)

Hair (not the Musical)

I was recently at a meeting that included a number of other RA patient advocates. Over lunch, conversation turned (not unexpectedly) to various treatments and side effects. One of the others, who had long, luxurious dark hair, said, “It’s not fair. I was losing hair by the handfuls from my head but I still had to shave my legs.”

She was talking about her experience with methotrexate (MTX) which is the first medication prescribed for many RA patients. Being young, pretty, and single, hair loss was a non-starter for her and she quickly talked to her doctor about switching treatment plans.

My own experience

Indeed, when I was first diagnosed with RA and started on MTX, my initial search for patient stories resulted in several “hits” about people suffering hair loss from MTX. While folic acid is often prescribed to offset this side effect, MTX is designed to inhibit cell growth including cells causing inflammation but, unfortunately, also hair follicles.1

My first experience with “hair-raising” side effects of RA medications was not with MTX but with Arava/leflunomide. My entire life I’ve had fine, straight hair. In fact, it’s always been so straight as to resist attempts to curl it. Perms wouldn’t take. Hot rollers and curling irons were little to no help — until I started on Arava. The curls started at the nape of my neck. During the course of the four years I was on Arava, the curls slowly moved up the back of my head and eventually covered my entire head. I was miserable. I never learned how to deal with the curls. Fortunately, once I stopped taking the drug, my hair reverted back to its natural straight state. I would have thought this was a fluke (curly hair is not listed as an official side effect) but both other advocates and (of all people) my hairdresser have similar stories.

Now I’m back on MTX along with a TNF inhibitor – Simponi Aria. While fairly infrequent, hair loss is a documented side effect of TNF inhibitors which include major RA treatments such as Enbrel, Remicade, and Humira.2 While I’m on a somewhat low dose of injected MTX, I’m on an aggressive schedule for Simponi. And my hair has started getting thin. I’ve been on all the original (not biosimilar) TNF treatments without issue, but this is the first time I’ve been on both a TNF and MTX, so I think the combination is overwhelming my hair follicles.

An RA medication to treat hair loss?

What’s interesting, Xeljanz, a JAK inhibitor used to treat RA has been found to help people suffering hair loss from alopecia. Alopecia, like RA, is an autoimmune disease, but causes wide-spread hair loss including eyebrows and lashes. Apparently the same mechanism that fights the autoimmune issues of RA also targets those in alopecia.

Side effect frustrations

One of my frustrations with having an “invisible” disease is that it’s not always easy to know if a medication is working. Treating RA is not as easy as putting a lotion on poison ivy and watching the rash disappear. But even though most side effects are unwanted, many are visible indications that our RA treatment is active. Unfortunately, sometimes the side effects are bad enough that we need to make changes to our treatment plans.

If you’re having unwanted side effects from your RA medications, be sure and discuss them with your rheumatologist. There are various ways to make these issues less of a problem while maintaining an effective treatment plan.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References
  1. https://www.arthritis.org/living-with-arthritis/treatments/medication/side-effects/hair-loss-disease-arthritis.php
  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3420105/

Comments

View Comments (6)
  • BBroll
    6 months ago

    My doctor prescribes Leucovorin for me. I take it 24 hours after Methotrexate and it has stopped 95+% of my hair loss. Perhaps worth discussing with your physician.

  • Carla Kienast author
    6 months ago

    Hi BBroll: Thanks for the great advice. Leucovorin is a close relative of folic acid which I take. The good news is that I’ve just had my regular rheumy checkup and she’s increasing the dosage. I hope this helps!

  • SydneyH
    7 months ago

    Before I was officially diagnosed at the peak of my flare, I was losing handfuls of hair. Then when I started methotrexate and prednisone, I lost more hair on head, eyelashes, and even legs. Now I’ve been on methotrexate and Humira for a while, the hair loss seems to have stopped, unless I flare, but it hasn’t come back to it’s original thickness. Luckily I started out with enough hair for two people.

  • cannonsplash
    7 months ago

    Plaquenil was the first med I took after diagnosis. it made my hair fall out badly. Which was funny because my mom was taking it for her discoid lupus to prevent her hair from falling out. Arava also did a number on my hair. Over the years I have had issues with my hair, but the folic acid and biotin seem to help and now I’m on Zeljanz XR and seem to have a wonderfully thick head of hair again.

  • Monica Y. Sengupta moderator
    7 months ago

    It’s fascinating to see how medications affect everyone. My mother (if I remember correctly) was also on Plaquenil for her Lupus and she did not experience severe hair loss. I personally did when I started Methotrexate but eventually my body got used to it.

    Thanks for sharing!! I hope these medications are also helping your RA symptoms! ~Monica

  • Lawrence 'rick' Phillips
    7 months ago

    I can identify, but I lost my hair long before MTX. I am afraid I will never get it back. However, that will never happen again.

  • Poll